Vol. 4, No. 1, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Positive motivic measures are counting measures

Jordan S. Ellenberg and Michael Larsen

Vol. 4 (2010), No. 1, 105–109
Abstract

A motivic measure is a ring homomorphism from the Grothendieck group of a field K (with multiplication coming from the fiber product over SpecK) to some field. We show that if a real-valued motivic measure μ satisfies μ([V ]) 0 for all K-varieties V , then μ is a counting measure; that is, there exists a finite field L containing K such that μ([V ]) = |V (L)| for all K-varieties V .

Keywords
motives, motivic measures, finite fields
Mathematical Subject Classification 2000
Primary: 14F43
Secondary: 14G15
Milestones
Received: 10 July 2009
Accepted: 10 August 2009
Published: 14 January 2010
Authors
Jordan S. Ellenberg
Department of Mathematics
University of Wisconsin
480 Lincoln Drive
Madison, WI 53706
United States
http://math.wisc.edu/~ellenber
Michael Larsen
Department of Mathematics
Indiana University
Bloomington, IN 47405
United States
http://mlarsen.math.indiana.edu/~larsen/